Abstract Ref Number = APCP1124
The effects of sodium valproate, levetiracetam and phenytoin therapy on evoked potentials in children with epilepsy
Jai Behgal,Tanvi Lather,Kiran Bala,Jaya Shankar Kaushik
Pandit BD Sharma PGIMS Rohtak Pt BD Sharma, PGIMS, Rohtak
Background : There is emerging concern of unfavorable effect of commonly prescribed antiepileptic drugs (AED) including sodium valproate (VPA), levetiracetam (LEV), phenytoin (PHT) on visual and auditory potentials of adult epileptic patients. However, there is paucity of literature on its effect among children with epilepsy. The present study was designed to explore the effect of these drugs on visual evoked potentials (VEP) and brainstem evoked auditory potentials (BEAP) in children with epilepsy.
Material : A descriptive cross sectional, case control study included 36 children aged 5-15 years with epilepsy on any of the three antiepileptic drugs either alone or in combination [VPA (n=22), LEV (n=6), PHT (n=11), CLO(n=7)]. Healthy children (n=23) were recruited as controls. All children underwent flash VEP and BEAP as per the standard protocol. The outcome parameters including P100 latency, VEP amplitude, peak latencies of waves I-III-V and interpeak intervals I-III and I-V were compared between cases and controls.
Results : Median (IQR) duration of AED among enrolled children was 24 (12, 36) months. P 100 latency on both the sides were comparable among cases and controls [right side: 99.88 (20.5) Vs 103.6 (16.2); p=0.46; left side: 98.18 (25.9) Vs 103.56 (15.0); p=0.37]. There was no significant difference in VEP (N75-P100) amplitude in cases and controls. VEP (P100) latency and amplitude (N75-P100) were comparable those on valproate and phenytoin. Similarly, peak latencies of waves I, wave III, wave V and inter peak intervals I-III and I-V were comparable between the two groups.
Conclusions : Our study with limited sample size demonstrates that for children with epilepsy patients treated with either of sodium valproate, phenytoin or levetiracetam does not result in electrophysiological dysfunction of visual and auditory sensory pathways.
Keywords: Valproic acid Levetiracetam Phenytoin Evoked potential